News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Chest Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Chest Answers List

Forum Name: Asthma

Question: Advair and Broken Bones


 sandiedog - Tue Jul 24, 2007 7:25 am

I'm wondering if anyone else has experienced broken bones with Advair. My daughter is 10 and has been on Advair for 4 years for mild asthma. She has broken 3 bones in 3 years in just minor kid accidents that should have just been a bruise. At some point, the issue of an increase in broken bones due to Advair and inhaled steroids was raised, but it appears that a couple of other studies ruled that out. I'm not so sure that's not the case. A side affect of Advair is bone loss, but they only relate this to older adults. I'm very concerned and looking for resources, researchers, etc. to get more information.
Has anyone else experienced this, heard anything about this, or can refer any resources I could appeal to?
 Dr. Chan Lowe - Sat Jul 28, 2007 3:54 pm

User avatar Hi Sandiedog,

This is a bit of a tough thing to determine. It seems that the vast majority of people on Advair do not really absorb enough of the steroid to get significant systemic effects.

Adult studies in this area are really difficult to extrapolate to children because children have active bone turnover and growth going on.

There are a few studies in children that have shown no significant impact on increased fracture rate or decrease bone mineralization when using long term inhaled steroid medicines.

Here is a good reference if you are able to look it up:
Pedersen, S., "Clinical safety of inhaled corticosteroids for asthma in children: an update of long-term trials." Drug Safety 29(7):599-612, 2006.

As I'm sure you know, but for the benefit of our other readers, Advair is a combination medication for asthma that contains fluticasone (an inhaled corticosteroid) and salmeterol (a long acting beta-agonist).

Best wishes.
 icyblueeyes38 - Tue Sep 23, 2008 10:15 pm

Hi Dr. Chan,

I recently started working in a assisted living care center and one of the residence uses Advair. She was watching a Dr.'s program and they happen to be discussing Advair and how you need to wash your mouth out after use. Can you tell me why that is and if she hadn't been doing so what affects that may have on her?

Thank you
Lead Care Specialist in WI.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here